Warning: fopen(/home/virtual/e-jmd/journal/upload/ip_log/ip_log_2022-09.txt): failed to open stream: Permission denied in /home/virtual/lib/view_data.php on line 88 Warning: fwrite() expects parameter 1 to be resource, boolean given in /home/virtual/lib/view_data.php on line 89 Journal of Movement Disorders
Skip Navigation
Skip to contents

JMD : Journal of Movement Disorders

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Mov Disord > Volume 10(1); 2017 > Article
Letter to the editor Metronidazole-Induced Craniocervical Myoclonus with Reversible Bilateral Dentate Nucleus Lesions
Hyun Chang Lee, Young Eun Kim, Hyeo-Il Ma
Journal of Movement Disorders 2017;10(1):67-68.
DOI: https://doi.org/10.14802/jmd.16021
Published online: January 18, 2017
  • 10,728 Views
  • 118 Download
  • 2 Crossref

Department of Neurology, Hallym University Sacred Heart Hospital, Hallym University College of Medicine, Anyang, Korea

Corresponding author: Young Eun Kim, MD, Department of Neurology, Hallym University Sacred Heart Hospital, Hallym University College of Medicine, 22 Gwanpyeong-ro 170beon-gil, Dongan-gu, Anyang 14068, Korea / Tel: +82-31-380-3740 / Fax: +82-31-380-3748 / E-mail: yekneurology@hallym.or.kr
• Received: May 13, 2016   • Revised: August 4, 2016   • Accepted: October 11, 2016

Copyright © 2017 The Korean Movement Disorder Society

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted noncommercial use, distribution, and reproduction in any medium, provided the original work is properly cited.

Dear Editor,
Metronidazole is a widely prescribed drug that is used to treat bacterial and protozoal infections. Neurologic complications from metronidazole are rare but have been reported to exhibit the following syndromes: cerebellar syndrome, encephalopathy, seizures, autonomic neuropathy, optic neuropathy, and peripheral neuropathy [1]. Metronidazole-induced cerebellar syndrome is a rare adverse drug reaction, particularly when it involves lesions of the dentate nucleus; accompanying myoclonus is even more unusual [2]. Here, we report a patient who presented with craniocervical myoclonus involving bilateral dentate nucleus lesions following metronidazole use whose symptoms were reversible (including recovery of the dentate nucleus lesions) after the discontinuation of metronidazole. The development of neurologic symptoms in metronidazole users is believed to be the result of metronidazole neurotoxicity because immediate discontinuation of the drug can improve symptoms and prevent further injury [3].
An 82-year-old man with hypertension and Alzheimer’s disease presented to the emergency department complaining of jerky movements for 3 days. He had been taking metronidazole for acute cholecystitis at a nursing home for 12 days prior to presentation (500 mg three times a day, estimated cumulative dose of approximately 30 g). Rhythmic synchronous myoclonic movements involving the eyebrow, neck and bilateral upper arms were continuously observed at a frequency of 1–2 Hz. His mental status was clear and other neurological examinations were unremarkable. Repeated electroencephalography did not show any epileptiform discharges. His body temperature was normal. His glomerular filtration rate was 35 mL/min and liver function tests were normal. Cerebrospinal fluid examination was normal. Brain magnetic resonance imaging (MRI) showed high signal intensity in the bilateral dentate nuclei of the cerebellum on the T2 and T2 fluid-attenuated inversion recovery (FLAIR) scans (Figure 1A). Metronidazole was discontinued and clonazepam was prescribed (0.5 mg three times a day for 3 days), after which his myoclonus completely resolved. Clonazepam was then tapered off over the course of 3 days and the patient’s myoclonus did not recur. Sixteen days after his initial MRI scan, a repeat MRI was performed, which showed a complete recovery of the signal changes that were previously observed in the bilateral dentate nuclei (Figure 1B).
Metronidazole neurotoxicity is rare but can manifest as several neurologic syndromes [1-4]. A recent systematic review of case series showed that cerebellar dysfunction (75%) and cerebellar lesions (93%) were common among patients with metronidazole neurotoxicity; furthermore, 81% of cerebellar lesions had dentate nuclei involvement [5]. Likewise, bilateral dentate nucleus lesions were evident in this case; however, our patient presented with only myoclonus without definite cerebellar dysfunction. The dentate nuclei are located within the functional circuit known as the Triangle of Guillain-Mollaret, along with the red nucleus and inferior olivary nucleus. Although any lesion that involves this circuit can produce myoclonus, only 2 cases have been reported in the current literature on metronidazole-induced neurotoxicity [2,6]. Clinical manifestations in our case included rhythmic synchronous myoclonus within the craniocervical area involving the eyebrows, neck and upper arms at a frequency of 1–2 Hz, which is similar to palatal myoclonus; however, myoclonus of the palate was not observed in this case. Intriguingly, myoclonus was the only presenting symptom in this case; neither encephalopathy nor cerebellar dysfunction were observed despite encephalopathy and cerebellar dysfunction being rather common symptoms.
Other antibiotics such as cefepime, a fourth generation cephalosporin, may also cause myoclonus. The mechanism of cephalosporin-induced myoclonus is related to inherently reduced GABAergic activity that results in neuronal hyperexcitability and epileptogenicity [7]. On the other hand, the mechanism of metronidazole-induced neurotoxicity within the central and peripheral nervous system is not well understood. Proposed mechanisms include the binding of metronidazole to RNA, DNA and inhibitory neurotransmitters as well as the induction of both vasogenic and cytotoxic edema [4].
Except for male predisposition, factors affecting susceptibility to metronidazole-induced neurotoxicity, such as the duration of exposure or medication dose, are not well known [5]. The withdrawal of metronidazole can reverse neurologic symptoms and radiological manifestations [5]. Therefore, early suspicion and detection of metronidazole neurotoxicity and prompt cessation of the drug can yield an excellent prognosis even when myoclonus is the only presenting symptom.

Conflicts of Interest

The authors have no financial conflicts of interest.

Figure 1.
Brain MRI images before and after metronidazole discontinuation. A: Axial fluid-attenuated inversion recovery (FLAIR) scan showing increased signal intensity in the bilateral dentate nuclei of the cerebellum. B: Complete resolution of the high signal intensity in the dentate nuclei at day 16 after metronidazole discontinuation.
jmd-16021f1.gif
  • 1. Heaney CJ, Campeau NG, Lindell EP. MR imaging and diffusion-weighted imaging changes in metronidazole (Flagyl)-induced cerebellar toxicity. AJNR Am J Neuroradiol 2003;24:1615–1617.PubMedPMC
  • 2. Yagi T, Shihashi G, Oki K, Suzuki S, Shinoda M, Itano O, et al. Metronidazole-induced encephalopathy and myoclonus: case report and a review of the literature. Neurol Clin Neurosci 2015;3:111–113.Article
  • 3. Patel K, Green-Hopkins I, Lu S, Tunkel AR. Cerebellar ataxia following prolonged use of metronidazole: case report and literature review. Int J Infect Dis 2008;12:e111–e114.ArticlePubMed
  • 4. Ward F, Crowley P, Cotter PE. Acute cerebellar syndrome associated with metronidazole. Pract Neurol 2015;15:298–299.ArticlePubMed
  • 5. Kuriyama A, Jackson JL, Doi A, Kamiya T. Metronidazole-induced central nervous system toxicity: a systematic review. Clin Neuropharmacol 2011;34:241–247.ArticlePubMed
  • 6. Foreid H, Coelho M, Ferreira J, Ferro JM. Reversible iatrogenic subacute cerebellar syndrome, myoclonus and MRI findings following metronidazole administration. BMJ Case Rep 2009;Aug. 28. [Epub]. http://dx.doi.org/10.1136/bcr.05.2009.1841. ArticlePubMedPMC
  • 7. Khasani S, Gill S, Semenova L, Sarva H. Predominant jaw myoclonus from cefepime toxicity: a case report and a review of the literature. J Mov Disord 2015;8:144–146.ArticlePubMedPMCPDF

Figure & Data

References

    Citations

    Citations to this article as recorded by  
    • Metronidazole-induced encephalopathy: a systematic review
      Caspar Godthaab Sørensen, William Kristian Karlsson, Faisal Mohammad Amin, Mette Lindelof
      Journal of Neurology.2020; 267(1): 1.     CrossRef
    • Persistent dystonia and basal ganglia involvement following metronidazole induced encephalopathy
      Abdolmajid Omrani, Mohammad Rohani, Sareh Hosseinpour, Ali Reza Tavasoli
      Neurological Sciences.2020; 41(4): 957.     CrossRef

    Country-specific access statistics

    CountryReference
    Sweden 6
    United States 2
    South Korea 1
    Excel Download
    Figure

    JMD : Journal of Movement Disorders